Florida, 2023Flood and Damaging Winds in Florida, July 31, 2023
July 31, 2023 · NWS JAX · 4 events in 3 counties and zones
A weak front extended across SE GA while SW steering flow across NE FL brought a progressive west coast sea breeze inland through the afternoon. The sea breeze merger occurred near the St.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $240,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak front extended across SE GA while SW steering flow across NE FL brought a progressive west coast sea breeze inland through the afternoon. The sea breeze merger occurred near the St. Johns River basin and I-95 corridor. A few pulse strong to severe storms produced wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 31, 6:18 AM EST, 5 hours 48 minutes earlier.
Area forecast discussion, Jul 31, 6:18 AM EST, 5 hours 48 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
718 AM EDT Mon Jul 31 2023
...New AVIATION...
.NEAR TERM...(through Tonight)
Last bit of light stratiform rain associated with last evening's
storms has ended with broken high clouds slowly eroding from the
northwest. Quiet conditions will continue through at least mid
morning as a frontal feature edges southeastward into SE GA. As
the front sags southward, an embedded shortwave impulse will pivot
around the base of the broader longwave trough which will offer
additional forcing over the area this afternoon.
A mean westerly steering flow will yield a progressive Gulf sea
breeze and pin the Atlantic sea breeze between I-95 and coast
this afternoon. Most explosive convection is expected between
4-7pm as sea breezes converge along the I-95 corridor. Additional
convection is likely to initiate along the frontal zone laying SW-
NE across SE GA but dry air mixing aloft may limit coverage.
Concerns today will be downburst winds and heavy rain due to the
weak steering flow. Given this set up, SPC and WPC have painted
"Marginal" risks for severe storms and flooding across the coastal
portion of the forecast area.
This evening the main corridor of convection will trail east-
southeastward offshore, leaving dry conditions through the late
evening as wake subsidence aloft increases. Weak near-surface flow
and additional rain today may lead to areas of patchy fog
development late tonight into Tuesday AM.
Temperatures will still be hot today but are expected to stay below
Advisory criteria with heat index values generally peaking
between 103-106F.
&&
.SHORT TERM...(Tuesday through Wednesday night)
The area will remain between an upper trough digging down the
eastern seaboard and ridging over the southern Plains resulting in
persistent northwesterly flow aloft. At the surface, a frontal
boundary near the FL/GA state border on Tuesday slowly sags
southward and then dissipates by Wednesday. Surface winds shift to
east-northeasterly as high pressure extends southwestward down
the eastern seaboard. The sea breezes develop each day bringing
scattered showers and storms. With shifting flow on Tuesday, the
sea breezes will likely merge along HWY 301 in the late afternoon
into evening. Embedded shortwaves in the northwesterly flow aloft
move through the area Tuesday night and Wednesday night enhancing
evening and nighttime convection. Mid-level dry air filters across
the area in the wake of the front leading to potential dry air
entrainment and less convective coverage on Wednesday. A few
strong to potentially severe storms will be possible along the sea
breeze mergers in the evening especially with the additional lift
from the passing shortwaves. Onshore flow will moderate
temperatures with highs ranging from around 90 along the coast to
the mid 90s further inland.
&&
.LONG TERM...(Thursday through Sunday)
Northwesterly flow aloft continues through Friday with the upper
trough parked over the eastern seaboard and ridging over the
southern Plains. The parade of shortwaves continue to ride the
ridge and pass through the region through the end of the work
week. Scattered convection develops each afternoon along the sea
breezes. With the added lift provided by the passing waves, the
potential for strong to severe storms remains possible especially
if the passage does coincide with peak heating/instability. The
pattern degrades this weekend as the upper trough lifts away and
allows deep layer ridging to build across the region from the
west. Dangerous heat will once again be possible this weekend due
to increasing heights aloft and strengthening south-southwesterly
flow ushering in Gulf moisture. Heat indices may reach heat
advisory criteria with highs in the low-mid 90s and dewpoints in
the mid to upper 70s.
&&
.AVIATION...
(12Z TAFS)
Issued at 714 AM EDT Mon Jul 31 2023
VFR conditions persist through the morning as a deck of cumulus
develops around 4-5k ft. West to southwest flow will delay the
Atlantic sea breeze and keep it pinned east of I-95 corridor.
Meanwhile, the Gulf sea breeze will push inland quickly, bringing
passing showers and isolated t'storms through GNV as early as 16z.
The mid afternoon sea breeze merger will result in numerous
t'storms along the I-95 corridor between 20z-23z.
Late afternoon and early evening storms will be capable of
blinding rainfall, strong to potentially severe downbursts and
lower cigs, mainly at JAX, CRG, VQQ, and SGJ. Impacts are possible
at SSI and GNV but confidence is too low to justify a TEMPO with
this package. Convection will be diurnal and should wane during
the evening hours as it shifts offshore. In the wake of the
convection, prevailing VFR conditions and light westerly winds
will redevelop.
&&
.MARINE...
A surface front will trail into the GA waters today and stall. The
front will persist and weaken through the middle of the week as high
pressure builds from the north. As high pressure builds in, flow
will become onshore. High pressure will shift to the northeast
through the end of the week as a new dominant ridge of high pressure
develops this weekend and extends an axis across the Bahamas and
southern Florida resulting in winds shifting offshore.
Rip Currents: Low to moderate risk is expected through Tuesday. Risk
will generally be lower during the morning hours but increase as the
sea breeze develops during the afternoon. More solid moderate risk
is expected during the second half of the week as onshore flow
develops.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 93 73 94 72 / 40 10 50 20
SSI 94 78 92 78 / 60 30 30 20
JAX 95 75 94 74 / 80 50 50 20
SGJ 93 75 91 75 / 80 50 30 20
GNV 94 74 94 73 / 70 50 60 40
OCF 92 74 93 74 / 70 40 70 30
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&
In the hours before
Local storm report, Jul 31, 10:20 AM EST, 1 hour 46 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
1120 AM EDT Mon Jul 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM Tstm Wnd Dmg 7 NW Glen Saint Mary 30.35N 82.23W
07/30/2023 Baker FL Public
Between Country Roads 125 & 127 near the
town of Cuyler dispatch reported numerous
trees and power poles down, a tree fell on a
vehicle, tree fell down on a house near
Turner Cemetery with trees reported down
across the roadways.
&&
SCCLocal storm report, Jul 31, 11:15 AM EST, 51 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
1215 PM EDT Mon Jul 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM Tstm Wnd Dmg Pomona Park 29.50N 81.59W
07/30/2023 Putnam FL 911 Call Center
Power Poles and Trees Down.
&&
SCCSpecial weather statement, Jul 31, 11:24 AM EST, 42 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1224 PM EDT Mon Jul 31 2023
FLZ140-240-340-311700-
Central Marion FL-Western Marion FL-Eastern Marion FL-
1224 PM EDT Mon Jul 31 2023
...A strong thunderstorm will impact portions of south central Marion
County through 100 PM EDT...
At 1224 PM EDT, Doppler radar was tracking a strong thunderstorm over
Santos, or near Ocala, moving northeast at 15 mph.
HAZARD...Winds around 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ocala, Silver Springs Shores, Santos and Belleview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2903 8211 2913 8224 2930 8210 2914 8191
TIME...MOT...LOC 1624Z 226DEG 14KT 2913 8211
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CORLESSLocal storm report, Jul 31, 11:47 AM EST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
1247 PM EDT Mon Jul 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM Tstm Wnd Dmg 6 NNW Pridgen 31.78N 82.97W
07/30/2023 Coffee GA 911 Call Center
Trees knocked down along HWY 441 north end
of the county.
&&
SCCLocal storm report, Jul 31, 11:52 AM EST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
1252 PM EDT Mon Jul 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM Tstm Wnd Dmg 5 S West Green 31.54N 82.73W
07/30/2023 Coffee GA 911 Call Center
Trees reported down across Danny Kirkman
Road.
&&
SCCSpecial weather statement, Jul 31, 11:52 AM EST, 14 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1252 PM EDT Mon Jul 31 2023
FLZ140-240-340-311730-
Central Marion FL-Western Marion FL-Eastern Marion FL-
1252 PM EDT Mon Jul 31 2023
...A strong thunderstorm will impact portions of south central Marion
County through 130 PM EDT...
At 1252 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake Weir, or 7 miles northwest of The Villages, moving northeast at
10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Weirsdale, The Village of Briar Meadow, Ocklawaha, Silver Springs
Shores, Lake Weir, Belleview and Summerfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2901 8219 2916 8192 2896 8188 2896 8215
TIME...MOT...LOC 1652Z 238DEG 11KT 2900 8204
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CORLESSEvent by event
2 thunderstorm wind, 1 lightning, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Marion
- When
- July 31, 12:06 PM EST
- Where
- Marion County, 2.42 mi E of Danks Corner
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 29.020, -82.080
A tree was snapped near SE 139th Lane. The time of damage was based on radar.
Thunderstorm Wind, Bradford
- When
- July 31, 2:10 PM EST
- Where
- Bradford County, 0.6 mi E of Hampton Beach
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 29.870, -82.160
A tree was blown down near SW County Road 18. The time of damage was based on radar.
Lightning, Clay
- When
- July 31, 3:35 PM EST
- Where
- Clay County, 1.38 mi WNW of Bellair West
- Property damage
- $240,000
- Reported by
- Broadcast Media
- Coordinates
- 30.180, -81.750
Lightning struck a home attic in Orange Park during the afternoon which resulted in a fire. Extensive damage occurred to the home and the structure was deemed uninhabitable. The cost of damage was unknown, but it was estimated for inclusion of the event in Storm Data.
Flood, Clay
- When
- July 31, 3:51 PM EST
- Where
- Clay County, 0.3 mi S of Bellair to 0.33 mi N of Bellair
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 30.166, -81.720
Minor street flooding was reported along DeBarry Avenue. This is a known flood prone location.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Washington, July 31, 2023$1.7 million · 1 event
- Lightning Strike in South Carolina, July 31, 2023$1.0 million · 1 event
- Hail and Damaging Winds in North Dakota, July 31, 2023$675,000 · 1.5 in hail · 4 events
- Hail and Lightning Strike in Arizona, July 31, 2023$600,000 · 1 in hail · 2 events
- Wildfire in Colorado, July 31, 2023$500,000 · 1 event
- Tornado and Flash Flooding in Colorado, July 31, 2023$310,000 · 1.25 in hail · 10 events
- Damaging Winds in Louisiana, July 31, 20231 injured · $57,000 · 50 kt wind · 11 events
- Excessive Heat in Louisiana, July 31, 202336 events
- Damaging Winds in North Carolina, July 31, 2023$30,000 · 50 kt wind · 5 events
- Excessive Heat in Texas, July 31, 202321 events
- Heat in Oklahoma, July 31, 202320 events
- Damaging Winds in South Carolina, July 31, 2023$5,000 · 50 kt wind · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121848, 1121849, 1121847, 1121843.